Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2011, 8:01 PM CDT for Crawford County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 8:01 PM CDT (01:01 UTC)
- Expired
- May 12, 2011, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:26 PM CDT | HAIL 1 | Ene Dow City, IA | MOSTLY NICKELS...WITH A FEW QUARTER SIZE HAILSTONES |
| May 12, 8:27 PM CDT | HAIL 1 | W Dow City, IA | NICKEL TO QUARTER SIZE HAILSTONES.... |
| May 12, 8:49 PM CDT | HAIL 0.75 | 4 W Denison, IA | DIME TO PENNY SIZE HAIL WEST OF DENISON...RELAYED BY LAW ENFORCEMENT... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS53 KDMX 130101
SVRDMX
IAC047-130145-
/O.NEW.KDMX.SV.W.0059.110513T0101Z-110513T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 845 PM CDT
* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHEAST OF UTE...OR 15 MILES SOUTHWEST OF DENISON...AND
MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DENISON...DOW CITY...ARION...BUCK GROVE AND DENISON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4206 9567 4208 9532 4186 9525 4186 9549
4186 9550 4186 9567 4187 9568 4199 9568
TIME...MOT...LOC 0101Z 257DEG 13KT 4191 9560
WIND...HAIL 60MPH 1.00IN
$$
PODRAZIK2 follow-up statements
750
WWUS53 KDMX 130129
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT THU MAY 12 2011
IAC047-130145-
/O.CON.KDMX.SV.W.0059.000000T0000Z-110513T0145Z/
CRAWFORD IA-
829 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CRAWFORD COUNTY UNTIL 845 PM CDT...
AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF DENISON...MOVING EAST AT 15 MPH.
IN ADDITION...AT 827 PM CDT...QUARTER SIZED HAIL WAS REPORTED IN DOW
CITY WITH THIS STORM BY TRAINED SPOTTERS.
LOCATIONS IMPACTED INCLUDE...
DENISON...ARION...BUCK GROVE AND DENISON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4186 9550 4191 9559 4206 9562 4208 9532
4186 9525 4186 9549
TIME...MOT...LOC 0128Z 257DEG 13KT 4193 9547
WIND...HAIL 60MPH 1.00IN
$$
PODRAZIK307
WWUS53 KDMX 130145
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
845 PM CDT THU MAY 12 2011
IAC047-130155-
/O.EXP.KDMX.SV.W.0059.000000T0000Z-110513T0145Z/
CRAWFORD IA-
845 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAWFORD COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
LAT...LON 4186 9550 4191 9559 4206 9562 4208 9532
4186 9525 4186 9549
TIME...MOT...LOC 0129Z 257DEG 13KT 4193 9547
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:50 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 12, 6:50 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT THU MAY 12 2011 .SHORT TERM /TONIGHT/... COMPLICATED CONVECTIVE SCENARIO IS THE PRIMARY FORECAST FOCUS FOR TONIGHT. CURRENTLY A DEEP STACKED CYCLONE IS DRIFTING SLOWLY ALONG OR NEAR THE NEBRASKA/KANSAS BORDER...WITH SEVERAL SHORTWAVES ALOFT AND NEAR SURFACE BOUNDARIES WHEELING AROUND THE SYSTEM AND ACROSS OUR AREA FROM THE SOUTHWEST. AT THE SURFACE...ONE BOUNDARY HAS BEEN STATIONARY ALL DAY AND SHARPENED ITS WIND AND TEMPERATURE GRADIENTS AS IT STRETCHES ROUGHLY FROM SAC CITY TO CHARLES CITY. TO THE NORTHWEST OF THIS BOUNDARY WINDS ARE BREEZY FROM THE NORTHWEST WITH LOW STRATUS CLOUDS...AND TO THE SOUTHEAST WINDS ARE ROUGHLY SOUTH TO SOUTHWEST AND LIGHTER WITH PERSISTENT CUMULUS DEVELOPMENT. INITIALLY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE AFOREMENTIONED STATIONARY SURFACE BOUNDARY...WHERE DIURNAL HEATING HAS CREATED A LARGE POOL OF HIGH LOW LEVEL INSTABILITY AND CONVERGENCE CONDUCIVE TO A LANDSPOUT EVENT...AND OUR AWARENESS FOR NON SUPERCELLULAR TORNADOES IS HEIGHTENED IN THAT AREA UNTIL SUNSET. OTHERWISE...A SHORTWAVE AND SECOND SURFACE BOUNDARY APPROACHING FROM SOUTHEASTERN NEBRASKA/NORTHEASTERN KANSAS WILL SPREAD THUNDERSTORMS ACROSS THE CWA SOUTH OF THE NORTHERN STATIONARY BOUNDARY TONIGHT...WITH SHOWERS POSSIBLE BEHIND THE NORTHERN BOUNDARY WHICH WILL EVENTUALLY SWEEP SOUTHEASTWARD ACROSS THE AREA. HAVE GONE WITH 3-6 HOUR POP/WX GRIDS TO ACCOUNT FOR THESE CHANGES IN CONVECTIVE EVOLUTION...OTHERWISE FEW CHANGES WERE MADE TO OTHER FORECAST FIELDS. .LONG TERM /FRIDAY THROUGH THURSDAY/... ANOTHER WAVE OF COLD ADVECTION BE DROPPING THROUGH IOWA ON FRIDAY WHILE THE STATE IS SANDWICHED BETWEEN AN UPPER LOW OVER MISSOURI AND ANOTHER OVER NORTHERN MINNESOTA. CHANCES FOR SHOWERS AND ISOLD THUNDERSTORMS WILL GRADUALLY END FROM NW TO SOUTHEAST DURING THE DAY WITH TEMPERATURES STEADY TO EVEN FALLING. THE TWO SYSTEMS WILL ROTATE ON SATURDAY WITH THE SOUTHERN SYSTEM DROPPING INTO THE LOWER OHIO VALLEY WHILE THE NORTHERN SYSTEM DEEPENS AS IT DROPS INTO THE MID MISSOURI VALLEY. SATURDAY HAS THE POTENTIAL TO BE QUITE COOL WITH STRATUS LINGER MUCH OF THE DAY. HIGHS IN THE 40S MAY OCCUR HOWEVER TRENDED SLIGHTLY WARMER IN THE LOW TO MID 50S. SHOWERS SHOULD BE ROTATING SOUTHEAST FROM NORTHEAST IOWA DURING THE DAY. SHOWERS SHOULD BE PREVALENT SATURDAY NIGHT THEN ENDING FROM NORTH TO SOUTH ON SUNDAY. CLEARING CONDITIONS ARE EXPECTED MONDAY WITH CYCLONIC FLOW PERSISTING OVER IOWA THROUGH MUCH OF THE EXTENDED WITH COOL AND DRY CONDITIONS IN PLACE. HIGH TEMPERATURES SHOULD BE MAINLY IN THE 60S WITH MID MAY SUN HELPING WARM THE DRY AIR THOUGH READINGS WILL COOL DOWN AT NIGHT. && .AVIATION...13/00Z CONVECTIVE TRENDS AND STRATUS APPROACHING FROM THE NORTH ARE THE PRIMARY CONCERNS THIS PERIOD. EXPECT SHOWERS AND THUNDERSTORMS TO LINGER ALONG HIGHWAYS 20 AND 30 EARLY THIS EVENING...FOLLOWED BY ADDITIONAL DEVELOPMENT INTO CENTRAL IA LATER. THIS WILL BE COINCIDENT WITH MVFR/IFR CIGS DROPPING SWD INTO IA. STRATUS HAS ALREADY REACHED KMCW AND SHOULD CONTINUE SLOW SWD MOVEMENT REACHING OTHER SITES OVERNIGHT...KOTM TOWARD 10Z. OUTSIDE OF HIGHER CONFIDENCE AT KMCW...ONLY HAVE MVFR CONDITIONS GOING RATHER THAN IFR. MVFR CIGS ARE EXPECTED TO PERSIST THROUGH ENTIRE PERIOD...BUT RISING THROUGH THE CATEGORY FRI. THERE IS SOME POTENTIAL FOR ADDITIONAL SHOWER DEVELOPMENT FRI...BUT CONFIDENCE IN TIMING AND LOCATION IS NOT GREAT ENOUGH TO INCLUDE AS OF YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...SMALL
Hazardous weather outlook, May 12, 2:21 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 221 PM CDT THU MAY 12 2011 IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-131100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 221 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ025-026-033>037-044>048-057>060-070>073-081>083-092>094-131100- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL- GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 221 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO EARLY TONIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. THERE IS ALSO A CHANCE OF LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023-024-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 221 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
In the hours before
Special weather statement, May 12, 6:53 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 653 PM CDT THU MAY 12 2011 IAZ035-036-047-130015- BOONE-HAMILTON-WEBSTER- 653 PM CDT THU MAY 12 2011 ...STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BOONE COUNTY...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DAYTON... STRATFORD... LEHIGH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEITLICH
Local storm report, May 12, 7:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 NNW SCHALLER 42.55N 95.34W
05/12/2011 E1.00 INCH SAC IA PUBLIC
PEA TO QUARTER SIZED HAIL COVERING THE GROUND
&&
PODRAZIKSpecial weather statement, May 12, 7:27 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 727 PM CDT THU MAY 12 2011 IAZ023-034-130100- CALHOUN-POCAHONTAS- 727 PM CDT THU MAY 12 2011 ...STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL CALHOUN COUNTY...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOLLEY... MANSON... POMEROY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEITLICH
Local storm report, May 12, 7:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL NE EARLY 42.46N 95.15W
05/12/2011 E1.00 INCH SAC IA TRAINED SPOTTER
MOSTLY DIMES AND NICKELS...WITH A FEW QUARTER SIZE
HAILSTONES....
&&
JBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| May 12, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 39 min |
| May 12, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 51 min |
| May 12, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene | 39 min |
| May 12, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.